Hail, Kent
- When
- August 1, 3:05 PM EST
- Where
- Kent County, Harrington
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.920, -75.580
Quarter size hail was reported in Harrington.
A frontal boundary stalled out over the mid-Atlantic on August 1. South of the boundary, a warm and humid air mass developed that afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A frontal boundary stalled out over the mid-Atlantic on August 1. South of the boundary, a warm and humid air mass developed that afternoon. Wind shear was weak, but instability was sufficient for storms to produce strong downdraft winds and some hail, with a few storms becoming strong to severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 1, 2:47 PM EST, 18 minutes earlier.
Area Forecast Discussion
National Weather Service Mount Holly NJ
347 PM EDT Thu Aug 1 2019
.SYNOPSIS...
A stationary front will remain near the region through the end
of the week. This boundary will push farther south over the
weekend into early next week while several waves of low pressure
move along it. Meanwhile, surface trough may develop across the
east coast Saturday, while a back door cold front may move
across the area later Saturday into Sunday. A lee-side trough
may again develop along the east coast for the middle to end of
next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Front is becoming more diffuse and harder to pick out this
afternoon. So far convection seems to be anchored to bay
breezes, with one exception in SE PA, where there seems to be
another area of surface confluence. It still appears that the
severe and flooding risk is lower than yesterday. Having said
that, current convection is over preforming from what I expected
even a few hours ago, so the instability may be higher than what
most models are depicting. Additionally, these storms are very
slow movers, so there is potential for localized heavier rain
amounts.
Storms should decrease in coverage after 8 PM, as many of these
storms look to be mostly diurnally driven.
Late tonight, we should be mostly dry with lows mostly in the
60s across the region.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Another shortwave trough is expected to propagate along the
stalled front. Consequently, another round of showers and
thunderstorms are possible, especially along and west of the 95
corridor. It looks like conditions will be similar to today, so
the overall severe and flooding threat looks relatively low, but
locally stronger storms are possible.
Temperatures will mostly be in the 80s across the region, and
dew points should continue to hover in the 60s north of the
front, and near 70 in the vicinity of the front.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
The large scale synoptic pattern for the extended period will
basically be controlled by troughing across most of the eastern half
of the country, with several short waves/vorticity impulses
affecting the area at various times. This will lead to multiple
surface features affecting the area, and potentially leading to an
active pattern.
The front will stay to our south overnight Friday into Saturday,
while a couple of waves of low pressure move along the boundary to
our south. Meanwhile, a lee-side/thermal trough may develop along
the east coast starting Saturday, while couple of short
wave/vorticity impulses will move across the area as well. This
could help create some showers or thunderstorms across the region
Friday night into Saturday. This trough is forecast to push offshore
around Sunday as a backdoor cold front moves across the area from
the north.
For Monday and Tuesday, a couple of waves of low pressure are
forecast to move along the frontal boundary that remains to our
south. These waves may push the front close enough to our area to
lead to a chance of showers and thunderstorms. Another lee-
side/thermal trough may develop along the east coast Wednesday and
Thursday. Multiple short waves/vorticity impulses will lead to a
chance of showers and thunderstorms each day.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Tonight...Mostly VFR conditions are expected overnight. MVFR or
even brief IFR conditions will be possible with thunderstorms
through 03Z. However, the coverage of these storms is expected
to be quite limited. Winds are expected to be light and variable
through the overnight hours
Friday...Mostly VFR conditions are expected. There is another
chance for showers and thunderstorms, especially tomorrow
afternoon. Winds will start light and variable, but eventually
settle out of the southeast by the afternoon.
OUTLOOK...
Friday night-Saturday night...Generally VFR during the day, with
some MVFR conditions possible with showers and thunderstorms. Patchy
fog also possible each night, leading to areas of sub-VFR conditions.
Sunday...VFR.
Monday and Tuesday...Mostly VFR conditions expected. Scattered
showers and thunderstorms possible.
&&
.MARINE...
Winds and seas are expected to stay below Small Craft Criteria
tonight and tomorrow.
OUTLOOK...
Friday night-Tuesday...Conditions are expected to remain below
advisory, although winds may gust around 20 knots at times.
Rip Currents...
The moderate risk of rip currents continues today as the long
period underlying swell remains and on shore flow will develop
across the area this afternoon. The moderate risk of rip
currents may continue into Friday.
&&
.TIDES/COASTAL FLOODING...
Minor coastal flooding is expected with the next high tide cycle
on the Delaware Bay, adjacent Atlantic shores, and the tidal
Delaware River. Further north (the central and northern NJ
shore), water levels could get close to minor flooding, but are
expected to stay below advisory thresholds, as the winds there
are expected to be more parallel to the shore. Coastal flooding
could occur again with the Friday night high tide, but we will
evaluate that once we see how this high tide verifies.
Coastal flooding is not expected on the eastern shore of
Chesapeake Bay at this time.
&&
.EQUIPMENT...
The NOAA Weather Radio transmitter located in Howell, New
Jersey (Station WXM-60) was damaged during the storms on July
22. As a result, the radio signal is not transmitting properly.
It will take a while for the repairs to be made. We do not have
an estimate as to when the broadcast will be fully restored.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Coastal Flood Advisory from 1 AM to 6 AM EDT Friday for PAZ070-
071-106.
NJ...Coastal Flood Advisory from 7 PM this evening to 1 AM EDT
Friday for NJZ021-023-024.
Coastal Flood Advisory from 10 PM this evening to 2 AM EDT
Friday for NJZ016.
Coastal Flood Advisory from 1 AM to 6 AM EDT Friday for NJZ015-
017>019.
DE...Coastal Flood Advisory from 7 PM this evening to 1 AM EDT
Friday for DEZ002>004.
Coastal Flood Advisory from 10 PM this evening to 2 AM EDT
Friday for DEZ001.
MD...None.
MARINE...None.
&&
Synopsis...Johnson
Near Term...Johnson
Short Term...Johnson
Long Term...Franklin/Robertson
Aviation...Franklin/Johnson
Marine...Franklin/Johnson
Tides/Coastal Flooding...
Equipment...Hazardous Weather Outlook National Weather Service Mount Holly NJ 352 PM EDT Thu Aug 1 2019 MDZ008-012-015-019-020-NJZ001-007>010-PAZ054-055-060>062-101>105- 022000- Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-Warren-Morris- Hunterdon-Somerset-Carbon-Monroe-Berks-Lehigh-Northampton- Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks- 352 PM EDT Thu Aug 1 2019 This Hazardous Weather Outlook is for northeast Maryland, northern New Jersey, northwest New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ015-017>019-PAZ070-071-106-022000- Mercer-Gloucester-Camden-Northwestern Burlington-Delaware- Philadelphia-Lower Bucks- 352 PM EDT Thu Aug 1 2019 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 1 AM TO 6 AM EDT FRIDAY... This Hazardous Weather Outlook is for central New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. At least spotty minor tidal flooding is possible during high tide Friday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ001-NJZ016-022000- New Castle-Salem- 352 PM EDT Thu Aug 1 2019 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 2 AM EDT FRIDAY... This Hazardous Weather Outlook is for northern Delaware and southern New Jersey. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. At least spotty minor tidal flooding is possible during high tide Friday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ012-013-020-022-027-022000- Middlesex-Western Monmouth-Ocean-Atlantic-Southeastern Burlington- 352 PM EDT Thu Aug 1 2019 This Hazardous Weather Outlook is for central New Jersey, northern New Jersey and southern New Jersey. .DAY ONE...This afternoon and tonight. Spotty minor tidal flooding is possible during high tide this evening and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. At least spotty minor tidal flooding is possible during high tide Friday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ002-003-NJZ021-023-022000- Kent-Inland Sussex-Cumberland-Cape May- 352 PM EDT Thu Aug 1 2019 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 AM EDT FRIDAY... This Hazardous Weather Outlook is for central Delaware, southern Delaware and southern New Jersey. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. At least spotty minor tidal flooding is possible during high tide Friday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ014-025-026-022000- Eastern Monmouth-Coastal Atlantic-Coastal Ocean- 352 PM EDT Thu Aug 1 2019 This Hazardous Weather Outlook is for central New Jersey and southern New Jersey. .DAY ONE...This afternoon and tonight. There is a moderate risk for the development of dangerous rip currents today and tonight. Spotty minor tidal flooding is possible during high tide this evening and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. At least spotty minor tidal flooding is possible during high tide Friday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-NJZ024-022000- Delaware Beaches-Atlantic Coastal Cape May- 352 PM EDT Thu Aug 1 2019 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 AM EDT FRIDAY... This Hazardous Weather Outlook is for southern Delaware and southern New Jersey. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. There is a moderate risk for the development of dangerous rip currents today and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. At least spotty minor tidal flooding is possible during high tide Friday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-022000- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 352 PM EDT Thu Aug 1 2019 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
Special Weather Statement
National Weather Service Mount Holly NJ
228 PM EDT Thu Aug 1 2019
PAZ060-101-011915-
Western Chester-Berks-
228 PM EDT Thu Aug 1 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL BERKS
AND NORTH CENTRAL CHESTER COUNTIES...
At 227 PM EDT, strong thunderstorms were clustered near Adamstown, or
8 miles south of Reading, moving southeast at 10 mph.
Wind gusts up to 40 mph and half inch hail are possible.
Locations impacted include...
Wyomissing, Honey Brook, Elverson, New Morgan, Shillington, Mohnton,
Kenhorst and Flying Hills.
Torrential rainfall is also occurring, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4032 7598 4018 7569 3998 7592 4001 7596
4004 7593 4011 7594 4014 7588 4025 7605
4026 7606
TIME...MOT...LOC 1827Z 311DEG 11KT 4021 7599
GorseSpecial Weather Statement
National Weather Service Mount Holly NJ
243 PM EDT Thu Aug 1 2019
DEZ002-011930-
Kent-
243 PM EDT Thu Aug 1 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KENT COUNTY...
At 242 PM EDT, a strong thunderstorm was located over Cheswold, or
near Dover, moving south at 10 mph.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Dover, Camden, Cheswold, Bowers, Woodside, Viola, Hartly, Rising
Sun-Lebanon, Rising Sun, Hazlettville, Dover Base Housing, Dover
Speedway, Wyoming, Felton, Kenton, Magnolia, Little Creek, Leipsic,
Rodney Village and Kent Acres.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3898 7571 3922 7572 3928 7547 3910 7540
3907 7541 3904 7537
TIME...MOT...LOC 1842Z 347DEG 10KT 3919 7560
GorseSpecial Weather Statement
National Weather Service Mount Holly NJ
304 PM EDT Thu Aug 1 2019
NJZ016-021-011930-
Salem-Cumberland-
304 PM EDT Thu Aug 1 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CUMBERLAND AND
SOUTHWESTERN SALEM COUNTIES...
At 304 PM EDT, a strong thunderstorm was located near Alloway, or 9
miles northwest of Bridgeton, moving southeast at 10 mph.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Alloway, Quinton, Shiloh, Hancocks Bridge and Newport Meadows.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3960 7543 3957 7520 3937 7536 3941 7541
3941 7542 3942 7543 3942 7544 3943 7544
3947 7550
TIME...MOT...LOC 1904Z 307DEG 7KT 3951 7536
GorseSpecial Weather Statement
National Weather Service Mount Holly NJ
339 PM EDT Thu Aug 1 2019
DEZ001-002-MDZ008-012-015-012030-
Kent-New Castle-Queen Anne's-Cecil-Kent-
339 PM EDT Thu Aug 1 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN NEW
CASTLE...NORTHERN KENT...NORTHEASTERN QUEEN ANNE'S...NORTHEASTERN
KENT AND SOUTHEASTERN CECIL COUNTIES...
At 338 PM EDT, strong thunderstorms were clustered over Delaney
Corner, or 12 miles south of Middletown, moving east at 15 mph.
Wind gusts up to 40 mph and half inch hail are possible with the
strongest storms.
Locations impacted include...
Dover, Middletown, Smyrna, Camden, Clayton, Cheswold, Cecilton,
Millington, Sudlersville, Hartly, Warwick, Rising Sun-Lebanon,
Hazlettville, Delaney Corner, Dover Base Housing, Crumpton, Dover
Speedway, Sassafras, Green Spring and Rising Sun.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with the strongest
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.
LAT...LON 3941 7586 3952 7558 3944 7558 3941 7554
3937 7552 3935 7549 3934 7550 3931 7543
3925 7540 3912 7541 3906 7567 3911 7575
3914 7575 3913 7578 3926 7597
TIME...MOT...LOC 1938Z 289DEG 12KT 3927 7576
GorseSpecial Weather Statement
National Weather Service Mount Holly NJ
348 PM EDT Thu Aug 1 2019
NJZ016-012030-
Salem-
348 PM EDT Thu Aug 1 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SALEM COUNTY...
At 348 PM EDT, a strong thunderstorm was located over Hope Creek, or
11 miles east of Middletown, moving southwest at 5 mph.
Wind gusts up to 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Salem, Hancocks Bridge and Hope Creek.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3949 7553 3954 7554 3958 7551 3950 7537
3946 7538 3945 7542 3939 7542 3939 7543
3942 7545 3942 7547 3944 7546 3948 7555
3950 7554
TIME...MOT...LOC 1948Z 024DEG 6KT 3948 7552
GorseSpecial Weather Statement National Weather Service Mount Holly NJ 351 PM EDT Thu Aug 1 2019 DEZ002-003-012030- Inland Sussex-Kent- 351 PM EDT Thu Aug 1 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SUSSEX AND SOUTHERN KENT COUNTIES... At 351 PM EDT, a strong thunderstorm was located over Harrington, or 14 miles south of Dover, moving southeast at 10 mph. Wind gusts up to 40 mph and half inch hail are possible with this storm. Locations impacted include... Milford, Harrington, Viola, Andrewsville, Felton, Frederica, Houston, Farmington and Riverview. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3899 7573 3906 7551 3890 7530 3878 7571 TIME...MOT...LOC 1951Z 317DEG 8KT 3895 7558 Gorse
The Dover AFB radar (KDOX), 16 km away, was scanning. The volume nearest the first event began at 20:06 UTC.
7 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.
Quarter size hail was reported in Harrington.
A house was struck by lightning. Two men outside in close proximity were seriously injured. The lightning struck in clear air several miles away from a thunderstorm. Time estimated by radar.
Tree limbs were downed at the intersection of Sandtown Rd and Burnite Mill Rd. Time estimated from radar.
Trees and wires were downed in Felton. Time estimated from radar.
Trees were reported down in Bridgeville.
Quarter size hail was reported in Seaford.
A tree fell onto power lines in Blades. Time estimated from radar.
A section of a tree snapped off and fell onto power lines. A large tree was also uprooted. Time estimated from radar.
Hail up to penny size was reported in Laurel.
A tree and large limbs were reported down near Laurel.
Wind gusts of 50 to 60 mph estimated in Laurel.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2019Every state in 2019This day in weather historyWarnings in Delaware, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836030, 836035, 836037, 836038, 836040, 836032, 836041, 836042, 836034, 836043, 840972.